Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 11, NWS Dodge City, KS

April 7, 202415 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 7, 2024, 7:30 AM CDT for 15 counties in Kansas. It took effect at Apr 7, 2024, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2024, 7:30 AM CDT (12:30 UTC)
In effect from
Apr 7, 2024, 12:00 PM CDT
Expired
Apr 7, 2024, 6:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS83 KDDC 071230
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
730 AM CDT Sun Apr 7 2024


KSZ043>046-063>066-077>081-072300-
/O.NEW.KDDC.FW.W.0011.240407T1700Z-240407T2300Z/
Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-
Edwards-Kiowa-Pratt-
730 AM CDT Sun Apr 7 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 
  Rush, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 
  Stafford, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 
  Kiowa and Fire Weather Zone 081 Pratt.

* WINDS...West-northwest 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior. Dangerous 
  wildfires are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
969 
WWUS83 KDDC 071411
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
911 AM CDT Sun Apr 7 2024

KSZ061-062-072215-
/O.EXA.KDDC.FW.W.0011.240407T1700Z-240407T2300Z/
Hamilton-Kearny-
911 AM CDT Sun Apr 7 2024 /811 AM MDT Sun Apr 7 2024/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CDT /6 PM MDT/ this evening.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton and Fire 
  Weather Zone 062 Kearny.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior. Dangerous 
  wildfires are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043>046-063>066-077>081-072215-
/O.CON.KDDC.FW.W.0011.240407T1700Z-240407T2300Z/
Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-
Edwards-Kiowa-Pratt-
911 AM CDT Sun Apr 7 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 
  Rush, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 
  Stafford, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 
  Kiowa and Fire Weather Zone 081 Pratt.

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior. Dangerous 
  wildfires are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
791 
WWUS83 KDDC 071747
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1247 PM CDT Sun Apr 7 2024

KSZ043>046-061>066-077>081-072300-
/O.CON.KDDC.FW.W.0011.000000T0000Z-240407T2300Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Gray-Ford-Edwards-Kiowa-Pratt-
1247 PM CDT Sun Apr 7 2024 /1147 AM MDT Sun Apr 7 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 
  Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 
  Stafford, Fire Weather Zone 077 Gray, Fire Weather Zone 078 
  Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 
  Kiowa and Fire Weather Zone 081 Pratt.

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control and exhibit extreme wildfire behavior. Dangerous 
  wildfires are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
988 
WWUS83 KDDC 072247
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
547 PM CDT Sun Apr 7 2024

...Wildfire Risk Diminishing Sunday Evening...

KSZ043>046-061>066-077>081-080000-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-240407T2300Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Gray-Ford-Edwards-Kiowa-Pratt-
547 PM CDT Sun Apr 7 2024 /447 PM MDT Sun Apr 7 2024/

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

Winds continue to weaken quickly late this afternoon. While
relative humidity remains well below red flag criteria, humidity
will rise above 15% over the next 2 hours. The red flag warning
will be allowed to expire on time at 6 pm CDT. 

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 7, 5:17 AM CDT, 2 hours 13 minutes earlier. Its key messages:

  • Strong winds, blowing dust, and elevated fire danger concerns continue for today although the scope of these impacts will be less than Saturday's.
  • Rain chances continue to go down for Tuesday and Wednesday as the upper level system is tracking to the south.
Area forecast discussion, Apr 7, 5:17 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
517 AM CDT Sun Apr 7 2024

.KEY MESSAGES...

- Strong winds, blowing dust, and elevated fire danger concerns
  continue for today although the scope of these impacts will be
  less than Saturday's.

- Rain chances continue to go down for Tuesday and Wednesday as
  the upper level system is tracking to the south.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 200 AM CDT Sun Apr 7 2024

07Z observations and RAP analysis show a vertically stacked low
centered in north central Nebraska early this morning. The
pressure gradient has relaxed a bit in western Kansas so surface
winds are in the order of 5-15 mph with some higher gusts near
the Oklahoma border. Also a couple of fgen bands of light rain
and snow have developed in northeast Colorado and northwest
Kansas however these bands are not forecast to reach north
central Kansas.

Today short term models have the upper low slowly moving through
north central Nebraska and with daytime heating and good mixing
the winds from 700 mb to the surface should pick up especially
in our north central counties. GFS has the strongest winds at
850 near 50 kts between 15-21Z along the I-70 corridor and with
this guidance we will probably see surface winds increasing to
25-35 mph with gust approaching high wind criteria in these
areas. As you go farther south the pressure gradient will be a
little less however we can still expect winds to pick up to
20-30 mph with gusts to 40. Once the surface low moves into
northeast Nebraska by late this afternoon we should see the
winds decrease fairly quickly towards sunset and the evening
hours. With west to northwest winds and 850 mb temps ranging
from 7 (C) in the north central counties to 13 (C) near Elkhart
highs today will be from the mid 60s to near 70.

Tonight an upper level shortwave will provide the momentum for a
cold front to move through western Kansas bringing cold air
advection through the region and helping to cool overnight lows
into the 30s. An area of high pressure should develop in central
Kansas which will continue to help to diminish the winds.

Monday should be a cool day with east to northeast winds and
skies becoming mostly cloudy. Highs will be in the mid 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 236 AM CDT Sun Apr 7 2024

Tuesday into Wednesday an upper low will move through the
southern plains and both EPS and GEFS ensembles continue to kee
the track mainly along the CONUS-Mexico border on Tuesday and
then a northeast turn into central Oklahoma on Wednesday. As the
run to run consistently has been showing the farther south
track the NBMv4.1 POP output has finally begun to latch on to
lowering POPs in southwest Kansas as we have 20-30% chances for
highway 50 on south. EPS and GEFS probabilities for > 0.10 inch
of rain have also fallen to 10-20% in these regions which is a
good sign that we will receive little to no rainfall for much of
the area with this system. We will keep the winds mainly out of
the north to northeast and that will keep our high temperatures
mainly in the mid to upper 60s.

An upper level ridge builds into the central plains for Thursday
through Saturday which will keep any chance of rain or storms at
bay. With stronger southwest winds on Friday and Saturday this
will introduce a fire danger again to much of southwest Kansas.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 516 AM CDT Sun Apr 7 2024

VFR flight category for all terminals during the time period.
Winds will increase after sunrise with the highest winds for HYS
approaching 20-30 kts with gusts up to 50 kts at times and
blowing dust possible between 16Z-00Z. GCK, DDC, and LBL will
also see winds increase to 20-30 kts and gusts up to 35 kts.
Winds should diminish quickly after 00Z.

&&

.FIRE WEATHER...
Issued at 242 AM CDT Sun Apr 7 2024

Elevated fire weather danger for much of southwest Kansas this
afternoon as relative humidity values will fall to around 15%
for areas along and south of highway 96. This will combine with
winds out of the west to northwest at 20-30 mph with gusts to 40
mph.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM this morning to 6 PM CDT this
evening for KSZ030-031.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 7, 3:16 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
316 AM CDT Sun Apr 7 2024

KSZ030-031-043>046-061>066-074>081-084>090-080830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
316 AM CDT Sun Apr 7 2024 /216 AM MDT Sun Apr 7 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather danger for much of southwest Kansas this
afternoon as relative humidity values will fall to around 15%
for areas along and south of highway 96. This will combine with
winds out of the west to northwest at 20-30 mph with gusts to 40
mph. Winds near the I-70 corridor could have gusts up to 50-55 mph
between 10 am and 3 pm today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:37 PM CDTHigh Wind WarningDDCEllis, Trego18 hr
Apr 7, 10:39 AM CDTBlowing Dust AdvisoryDDCEllis, Lane, Ness, Rush, Scott, Trego5 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.